Discussions that mention prednisone

Anemia board


Kris,
I have hemolytic anemia. It is difficult to treat, but it is manageable.

Hemolytic anemia is an autoimmune disorder, and is often triggered by something like a virus or chemical exposure or some illness. Your hemoglobin is very low. When mine was 8, I could barely function, so I take my hat off to you to be able to keep on going at 7.

Don't be afraid to see a hematologist. It will be the best way to find out what's causing the trouble and the best way to get a good treatment plan. The first visit, they will ask a lot of questions and run a lot of blood tests. A hemotologist has plenty of experience with anemia and other rare blood disorders - it doesn't mean automatically mean cancer, but I know it's scary becasue most hematologists are also oncologists.

If it is hemolytic anemia, sometimes they can treat you with Prednisone, get the condition under control and you can be fine for a long time. Prednisone is a tough med, but with the right dr, you can survive it without gaining a bunch of weight.

Take care and ask questions if you have them. I've been through plenty with my hemolytic anemia and my ITP (platelet destruction problem).

I hope you feel better soon,
Jill
Thanks, Jill, for your insights and words of encouragement. I've been on Prednisone before, when I had ulcerative colitis and then for the three surgeries I had for the UC. It was off and on for about seven months, so I didn't gain much weight, but it gave me severe mood swings, especially at the higher doses. I'm on an antidepressant, but Prednisone seems to override it.

As for my hemoglobin level, I'm baffled as to how I'm able to function with it that low. That's definitely a question I will ask the hematologist this afternoon. As far as I know, I'm not superwoman. LOL When I had anemia with the UC I could barely walk 10 feet without needing to lie down. I needed a wheelchair just to go into the ER. Maybe my hemoglobin fell really gradually and I adapted to it, but I still think I would be a lot more tired with a level this low.

Thanks again for replying. I'll let you know what happens.